Advertisement

Generalized hypergeometric, digamma and trigamma distributions

  • Masaaki Sibuya
Article

Summary

In this paper we introduce and study new probability distributions named “digamma” and “trigamma” defined on the set of all positive integers. They are obtained as limits of the zero-truncated Type B3 generalized hypergeometric distributions (inverse Pólya-Eggenberger or negative binomial beta distributions), and also by compounding the logarithmic series distributions.

The family of digamma distributions has the logarithmic series as a limit and the trigamma as another limit. The trigamma distributions are very close to the zeta (Zipf) distributions. Thus, our new distributions are useful as substitutes of the logarithmic series when the observed frequency data have such a long tail that cannot be fitted by the latter distributions.

In the beginning sections we summarize properties of the Type B3 generalized hypergeometric distributions. It is emphasized that the distributions are obtained by compounding a Poisson distribution by “gamma product-ratio” distributions.

Keywords

Hypergeometric Distribution Factorial Moment Logarithmic Series Entropy Distance Logarithmic Series Distribution 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Artin, E. (1964).The Gamma Function, Holt, Rinehart and Winston.Google Scholar
  2. [2]
    Boswell, M. T. and Patil, G. P. (1971). Chance mechanisms generating the logarithmic series distribution used in the analysis of number of species and number of individuals,Statistical Ecology, Vol. I, (eds. G. P. Patil, E. C. Pielu and W. E. Waters), Pennsylvania State University Press, 99–130.Google Scholar
  3. [3]
    de Medeiros, A. T. and Schwachheim, G. (1969). Polygamma functions with arbitrary precision, Algorithm 349,Commun. Ass. Comput. Math.,12, 213–214.Google Scholar
  4. [4]
    Irwin, J. O. (1965). Inverse factorial series as frequency distributions, Classical and Contagious Discrete DistributionsProc. Intnl. Symposium, Montreal, 1963, Calcutta Statistical Publ., 159–174.Google Scholar
  5. [5]
    Irwin, J. O. (1968). The generalized Waring distribution applied to accident theory,J. Roy. Statist. Soc., A,131, 205–225.MathSciNetCrossRefGoogle Scholar
  6. [6]
    Irwin, J. O. (1975). The generalized Waring distribution,J. Roy. Statist. Soc., A,138, Part I, 18–31; Part II, 205–225; Part III, 374–384.MathSciNetCrossRefGoogle Scholar
  7. [7]
    Johnson, N. L. and Kotz, S (1977).Urn Models and Their Application, John Wiley, New York.zbMATHGoogle Scholar
  8. [8]
    Kendall, M. G. and Stuart, A. (1958).The Advanced Theory of Statistics, Vol. 1, Charles Griffin Co.Google Scholar
  9. [9]
    Markman, B. (1965). The Riemann zeta function,BIT,5, 138–141.Google Scholar
  10. [10]
    Matsunawa, T. (1976). Some inequalities based on inverse factorial series,Ann. Inst. Statist. Math.,28, 291–305.MathSciNetCrossRefGoogle Scholar
  11. [11]
    Mizutani, S. (1953). Vocabulary in women's magazines,Kokken-Hokoku,4, National Language Research Institute, Tokyo, (in Japanese).Google Scholar
  12. [12]
    Nörlund, N. E. (1924).Vorlesungen über Differenzenrechnung, Springer, Berlin.CrossRefGoogle Scholar
  13. [13]
    Ruben, H. (1976). A note on the tri-gamma function,Amer. Math. Monthly,83, 622–623.MathSciNetCrossRefGoogle Scholar
  14. [14]
    Shimizu, R. (1968). Generalized hypergeometric distributions,Proc. Inst. Statist. Math.,16, 147–165, (in Japanese).MathSciNetzbMATHGoogle Scholar
  15. [15]
    Sibuya, M. and Shimizu, R. (1979). Classification of generalized hypergeometric distributions, to appear.Google Scholar
  16. [16]
    Simon, H. A. (1955). On a class of skew distribution functions,Biometrika,42, 425–440.MathSciNetCrossRefGoogle Scholar
  17. [17]
    Simon, H. A. (1960). Some further notes on a class of skew distribution functions,Inf. Control.,3, 80–88.MathSciNetCrossRefGoogle Scholar
  18. [18]
    Slater, L. J. (1964). Confluent hypergeometric functionsHandbook of Mathematical Functions, (eds. Abramowitz, M. and Stegun, I. A.), Dover, New York.Google Scholar

Copyright information

© The Institute of Statistical Mathematics, Tokyo 1979

Authors and Affiliations

  • Masaaki Sibuya
    • 1
  1. 1.IBM JapanJapan

Personalised recommendations